Wyoming, 2016High Wind in Wyoming, February 4, 2016
February 4, 2016 · NWS RIW · 1 event in 1 county or zone
A strong pressure gradient over the Yellowstone Plateau of northwest Wyoming generated gap flow out of the east slopes of the Absaroka Range. This flow produced high wind in a favored cross-wind area south of Clark along State Highway 120.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient over the Yellowstone Plateau of northwest Wyoming generated gap flow out of the east slopes of the Absaroka Range. This flow produced high wind in a favored cross-wind area south of Clark along State Highway 120. West wind gusted in excess of 58 mph for several hours with a peak of 65 mph around 0515MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 4, 2:43 AM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 4, 2:43 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
243 AM MST THU FEB 4 2016
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
IMAGERY SHOWS BROAD UPR TROF ACROSS THE ERN 80 PERCENT OF THE CONUS
WITH RIDGE ACROSS THE WRN 20 PERCENT. WY IS UNDER NW FLOW WITH MINOR
SW NOW PUSHING THRU THE WRN FA. UPSTREAM...SW TROF NOW MOVING THRU
WA/OR CA/NV SECONDARY RIDGE AXIS POSITIONED JUST OFFSHORE THE WCST.
SFC HAS GENERAL HIGH P WEST OF WY ACROSS THE GREAT BASIN WITH
LOWERING P TO THE NORTHEAST WITH A STRENGTHENING P GRAD IN BETWEEN
SUPPORTING SOME GUSTY W TO SW WINDS.
EARLY TODAY...STRONG GUSTY WINDS AT TIMES OVR PORTIONS OF THE CODY
FOOTHILLS AS THERMAL GRAD AND LEE SIDE TROF FORM THE NRN BIG HORN
BASIN IN RESPONSE TO DOWNSLOPING. WINDS WILL LIKELY RUN HIGHEST FROM
FROM NOW THRU THE FIRST FEW HRS OF THE AFTERNOON AS RELATIVELY
STRONG RIDGE TOP STABILITY AND A GOOD OMEGA GRAD FORM...STRENGTHENED
BY MOUNTAIN WAVE FORMATION BY AROUND SUN-UP. HIGH WIND WARNING
CONTINUES THRU 1400 MST. ADDITIONALLY...GUSTY WEST TO SOUTHWEST
WINDS ACROSS THE WIND CORRIDOR HAVE BEEN MIXING WITH MONDAY'S
SNOWFALL TO GIVE AREAS OF BLOWING SNOW AND REDUCED VIS...SO FAR
CLOSING I80 BETWEEN ROCK SPRINGS AND RAWLINS AS OF 815 PM. A WINTER
WEATHER ADVISORY FOR BLOWING SNOW CONTINUES FROM NOW THRU THIS
MORNING. IN RESPONSE TO THE RELATIVELY WEAK UPR SW CURRENTLY
IMPINGING ON THE WRN FA WILL BRING SOME DEEPER MOISTURE WITH
IT.HOWEVER...SNOWFALL RATES SHOULD BE MODEST AT BEST...WITH 24 HR
SNOWFALL ACCUMULATION ACROSS THE WRN MOUNTAINS FROM THIS MORNING
THRU TONIGHT RANGING FROM 2 TO 6 INCHES...WITH GENERALLY 1 TO 3
INCHES IN THE VALLEYS. AS THE UPR WAVE MOVES ACROSS WY TODAY...LIGHT
SNOW WILL TRY TO SPREAD ACROSS THE SRN FA AND E OF THE DIVIDE. BEST
LIFT AND LL CONVERGENCE WILL LAY MAINLY OVR THE WIND CORRIDOR REGION
OF THE FA...INCLUDING SWEETWATER AND NATRONA COUNTIES. OTHER
AREAS/BASINS IN THE LEE OF THE MOUNTAINS SUCH AS THE WIND RIVER AND
BIG HORN BASINS WILL ONLY HAVE VERY LOW CHANCES FOR PRECIP/SNOW THRU
THE DAY/EVENING THURSDAY AS NO LOW TO MID LVL UPSLOPE FLOW SETS UP
WITH THIS SYSTEM AS IT SPEEDS THRU THE REGION. EXPECTING GENERALLY A
TRACE TO PERHAPS AN INCH AND A HALF ACROSS THIS AREA FROM THIS
AFTERNOON THROUGH FRIDAY MORNING.
THE UPR SYSTEM AND ASSOCIATED CLIPPER TYPE FRONT ASSOCIATED WITH
THIS SYSTEM WILL MOVE THRU AND OUT OF THE ERN FA BY FRIDAY MORNING
WITH CLEARING SKIES AND HIGH P IN CONTROL OF THE FA AND ONLY
LINGERING -SHSN/FLURRIES REMAINING ACROSS PORTIONS OF THE W
CNTRL/NWRN MOUNTAINS. LATER FRIDAY...UPR LVL NW FLOW RETURNS ALONG
WITH GOOD RIDGE TOP STABILITY...A LEESIDE SFC TROF...AND AN
INCREASING THERMAL/OMEGA GRAD ACROSS THE CODY FOOTHILLS ONCE AGAIN
FRIDAY NIGHT. ALONG WITH RENEWED MOUNTAIN WAVE ACTIVITY EARLY SAT
MORNING...ANOTHER CHANCE FOR LOCALLY HIGH WIND WILL BE
POSSIBLE.THEN...MUCH AS TODAY...THE FLOW WILL FLATTEN WITH THE
APPROACH AND PASSING OF YET ANOTHER UPR SW...BRINGING IN MORE EPAC
MOISTURE TO THE WRN FA...WITH LIGHT TO OCCASIONALLY MODERATE
SNOWFALL POSSIBLE THRU THE END OF THE PERIOD.
.LONG TERM...SUNDAY THROUGH THURSDAY
SYNOPSIS...UPPER RIDGE WILL BUILD INTO THE AREA THROUGH THE PERIOD
BRINGING DRY AND SPRING-LIKE TEMPERATURES TO MIXED AREAS BY TUESDAY.
STEEP INVERSIONS WILL SET UP OVER WESTERN VALLEYS AND THE WIND RIVER
BASIN WHERE TEMPERATURES WILL BE COLDER ALONG WITH PATCHY MORNING
FOG.
DISCUSSION...SOME LIGHT SNOW OR FLURRIES IN NW FLOW MAY LINGER
ACROSS THE NORTHERN MTNS AND NORTH CENTRAL WYOMING INTO SUNDAY
MORNING ALONG WITH GUSTY NW WINDS ON BACKSIDE OF SATURDAY'S
SHORTWAVE. UPPER RIDGE ALONG THE WEST COAST WILL THEN GRADUALLY
BUILD INTO THE AREA THROUGH TUESDAY ALONG WITH WARM AIR
ADVECTION...WITH H7 TEMPS NEAR 3-5C BY 00Z WEDNESDAY. THE MAIN
FORECAST CHALLENGE WILL BE DIFFERING DEGREES OF WARMING TEMPERATURES
BETWEEN MOUNTAINS AND SNOW-FREE AREAS ACROSS PORTIONS OF NORTH
CENTRAL WYOMING...VERSUS SNOW COVERED WESTERN VALLEYS AS WELL AS
EXTENSIVE SNOW COVER ACROSS MUCH OF SOUTHERN WYOMING INTO THE WIND
RIVER BASIN AND NATRONA COUNTIES. GUSTY W-SW WINDS WILL PROVIDE
BETTER MIXING FROM ROCK SPRINGS TO CASPER THAT WILL EAT AWAY AT THE
SNOW-COVER QUICKER THAN MORE PROTECTED WESTERN VALLEYS AND THE WIND
RIVER BASIN WITH THESE LATTER AREAS THE SLOWEST TO WARM UP THROUGH
THE WEEK. MODEL BLENDS AND MOS NUMBERS WERE MOSTLY MUCH TOO FAST TO
WARM UP THESE SNOW-COVERED AREAS AND TEMPERATURES WERE MANUALLY
ADJUSTED DOWN 10-15F IN MAINLY THE JACKSON/STAR VALLEYS AND THE
LOWER WIND RIVER BASIN.
&&
.AVIATION.../12Z ISSUANCE/
WEST OF THE CONTINENTAL DIVIDE...KBPI/KJAC/KPNA/KRKS
SNOW WILL DEVELOP OVER THE WESTERN MOUNTAINS BY 12Z AND CONTINUE
THROUGH 09Z FRIDAY. EXPECT MVFR/IFR CONDITIONS AND MOUNTAIN
OBSCURATION. FROM KJAC TO KAFO...PERIODS OF SNOW WILL OCCUR
TODAY AND TONIGHT WITH MVFR CIGS/VSBYS AND LOCAL IFR CONDITIONS.
IN SW WY AFTER 12Z CLOUDS WILL BE LOWERING WITH SCATTERED SNOW
DEVELOPING BY 18Z. AFTER 18Z THROUGH 06Z FRI SCATTERED AREAS OF SNOW
WILL OCCUR WITH MVFR CIGS/VSBYS. TERMINAL SITES IN SW WY WILL BE
IMPACTED AT TIMES. PLEASE SEE INDIVIDUAL TERMINAL FORECASTS FOR MORE
DETAILS.
EAST OF THE CONTINENTAL DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. SCATTERED SNOW
SHOWERS WILL DEVELOP AFTER 22Z AND CONTINUE TO THROUGH 09Z FRI. SOME
MVFR CONDITIONS WILL OCCUR IN PLACES. TERMINAL SITES MAY SEE A SNOW
SHOWER WHICH WOULD PRODUCE MVFR CONDITIONS. THE BIGHORN MOUNTAINS
WILL SEE SNOW SHOWERS AFTER 18Z THROUGH 12Z FRIDAY WITH MVFR/IFR
CONDITIONS AND MOUNTAIN OBSCURATION.
&&
.FIRE WEATHER...
FIRE DANGER REMAINS LOW ACROSS THE FORECAST AREA THROUGH THE REST OF
THE WORK WEEK WITH SEASONALLY COLD TEMPERATURES...SNOW COVERING MOST
SURFACES....AND A NEW WINTER WEATHER SYSTEM ROLLING THROUGH THE
FORECAST AREA TODAY THROUGH FRIDAY MORNING WITH ANOTHER ON ITS HEELS
SATURDAY. HOWEVER...WINDS WILL BE QUITE GUSTY AT TIMES ON TODAY AND
AGAIN FRIDAY NIGHT ACROSS THE USUAL WIND PRONE AREAS. MOST
AFTERNOONS ACROSS WYOMING...EXCEPT FOR THE BASINS...SHOULD SEE FAIR
TO GOOD SMOKE DISPERSION.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR WYZ019-
020-022-030.
HIGH WIND WARNING UNTIL 2 PM MST THIS AFTERNOON FOR WYZ003.
&&
SHORT TERM...BRAUN
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...BRAUN
Hazardous weather outlook, Feb 4, 2:48 AM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
248 AM MST THU FEB 4 2016
WYZ001>020-022>030-051200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
248 AM MST THU FEB 4 2016
...HIGH WIND WARNING FOR THE CODY FOOTHILLS THROUGH EARLY
THIS AFTERNOON...
...WINTER WEATHER ADVISORY FOR BLOWING SNOW ACROSS PORTIONS OF
CENTRAL AND SOUTHERN WYOMING THROUGH THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS CONTINUE IN THE CODY FOOTHILLS THROUGH EARLY
AFTERNOON. PLEASE SEE HIGH WIND WARNING FOR DETAILS. STRONG WINDS
WILL CAUSE BLOWING SNOW AND AREAS OF VISIBILITY OF ONE-HALF MILE
OR LESS ALONG INTERSTATE 80 EAST OF ROCK SPRINGS...AND ALONG
HIGHWAYS 287 AND 220 FROM BEAVER RIM TO CASPER THIS MORNING.
PLEASE SEE WINTER WEATHER ADVISORY FOR DETAILS.
AREAS OF MODERATE SNOWFALL EXPECTED OVER THE WESTERN MOUNTAINS
TODAY THROUGH FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY...AREAS OF MODERATE SNOWFALL EXPECTED OVER THE WESTERN
MOUNTAINS FRIDAY MORNING. STRONG WINDS POSSIBLE IN THE CODY
FOOTHILLS LATE FRIDAY NIGHT.
SATURDAY...SNOW SHOWERS SPREADING ACROSS NORTHERN WYOMING DURING
THE DAY. STRONG WEST TO NORTHWEST WINDS AND AREAS OF BLOWING SNOW
POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHERN WYOMING INCLUDING
ALONG INTERSTATES 80 AND 90. STRONG WINDS POSSIBLE IN THE CODY
FOOTHILLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT WIND GUSTS OVER 50 MPH AND SNOWFALL
AMOUNTS. THANK YOU.
In the hours before
Special weather statement, Feb 4, 2:23 AM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
223 AM MST THU FEB 4 2016
WYZ001-012-013-023-024-042300-
YELLOWSTONE NATIONAL PARK-TETON AND GROS VENTRE MOUNTAINS-
JACKSON HOLE-STAR VALLEY-SALT RIVER AND WYOMING RANGES-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...
JACKSON...AFTON...ALPINE...STAR VALLEY RANCH...THAYNE
223 AM MST THU FEB 4 2016
AN UPPER LEVEL DISTURBANCE WILL PUSH INTO WESTERN WYOMING
TODAY...BRINGING INCREASING CHANCES FOR LIGHT TO OCCASIONALLY
MODERATE SNOWFALL TO THE WESTERN MOUNTAINS AND VALLEYS. EXPECT
SNOWFALL ACCUMULATIONS BY FRIDAY MORNING OF 2 TO 6 INCHES IN
MOUNTAINS WITH 1 TO 3 INCHES IN THE VALLEYS. SOUTHWEST WINDS OF 15
TO 25 MPH WITH HIGHER GUSTS WILL MIX WITH THE SNOW AT TIMES
CAUSING REDUCTIONS IN VISIBILITY TO LESS THAN 2 MILES...SLICK
ROADWAYS...AND SOME DRIFTING OF SNOW.
JB
High Wind, Cody Foothills
- When
- February 4, 4:00 AM MST to 10:45 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Several winds gusts over 58 mph were recorded 8 miles SSW of Clark, including a peak gust of 65 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 4 to 8, 20161 death · 1 event
- Cold in Wisconsin, February 4, 20161 death · 1 event
- Avalanche in Wyoming, February 4, 20161 injured · 1 event
- Winter Weather in Idaho, February 4, 2016$12,000 · 1 event
- Winter Storm and High Wind in Alaska, February 4 to 5, 201661 kt wind · 4 events
- Flooding in West Virginia, February 4 to 5, 20163 events
- Flash Flooding in Georgia, February 4, 20163 events
- Flash Flood and Flood in South Carolina, February 4, 20162 events
- Flood in Georgia, February 4, 20161 event
- Flood in Florida, February 4, 20161 event
- Flood in North Carolina, February 4, 20161 event
- Dense Fog in Utah, February 4, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610500.